Blood results in and I got my first copy ...help please!

Got results from GP today and she says my problems are to do with migraines and that j should remain on 100mcg of thyroxine. Iam currently taking iron tablets as my level was 20 in reserves. Results were:-

Serum free T4 = 15.3 (9.0 - 19.0)

Serum TSH = 0.88 (0.35 - 4.94)

I was diagnosed subclinical hypothyroidism in August 2012 and the results then were :-

Serum free T4 = 13.0 (9.0 - 19.0)

Serum TSH = 9.4 (0.35 -4.94)

I felt better after a month of being on thyroxine but have been feeling dizzy, chronic headaches and migraines (daily). Not sleeping although tired. My Vit d and b12 is fine says my GP, I didn't manage to get results.

GP gave me 25mg of Topiramate and said that this would help to prevent migraines. She booked to see me in 2 weeks time to see if this helps.

What do you guys think? Am I blaming things on my thyroid?

12 Replies

oldestnewest
  • I read that iron tablets should be taken at least 4 hours apart from Levothryroxine but I'm sure your GP will have advised you about what to do.

    I had lots of symptoms that my GP's said were not related to my thyroid but it turned out that they were. I eventually found a levothyroxine formulation that suited me and stabilised on the same brand and dose, then my symptoms slowly subsided.

    Have your pharmacy changed the make of tablets you are taking? Did you notice the packaging looking different? I'm not saying that is the problem it's just something to consider.

    You might also consider that your natural comfort point might be, for example, TSH 1.5. Could you be taking a little too much medication? That would be for you and your doctor to work out but I've found I get symptoms with too much and too little Levothyroxine, also with any changes in dose and switching between manufacturers. Everyone is different though.

    I don't know how Topiramate works but I do hope you're feeling better soon. Best of luck!

  • Thanks... I'm taking iron 5 hours after thyroxine and always on same brand of thyroid meds. It's so hard when face to face with GP.

  • Hi Ullie, I would say that you are right to blame your thyroid for things, because usually it is to blame. Migraines are a symptom of low thyroid. And, personally, I would want to try an increase in thyroid hormone before resorting to a drug like Topiramate - or any drug at all, come to that. There is room for manoeuvre in your FT4 result, I wouldn't say you are over-medicated at all (TSH doesn't count!)

    Myself, I would go back to the doctor and tell her you're not happy with the Topiramate and want an increase in levo. Failing that, you want a referal to an endo. However, that's me. But I do suggest that you google Topiramate and see if you really want to take it.

    Hugs, Grey

  • Hi Grey and thank you for advice. I have to follow my gp's advice for at least a week because she is very good and been my GP for 20 years and knows my history. She explained that because I had migraines before thyroid problems and that maybe the migraines are just getting worse. I have never had a preventative treatment before. I don't know, I feel I should try it first. But I will be seeing her again in 2 weeks to discuss :)

  • Well, you must do what you must do. But I would like to point out that she can't possibly know that you had the migraines before the thyroid problems. Low thyroid takes a long, long time to develope and you've got it long before you start to have any symptoms or feel bad. And before it starts to show on blood tests. It could be that migraines were your first symptom but because your thyroid wasn't tested at the time they started, you can't know anything for sure.

    Hope it all goes well for you, Grey x

  • Thank you Grey - yes I have been unwell a long time, migraines and anaemic since 13 years of age!!!

  • Then it's possible that you've also been hypo since the age of 13... or even younger.

  • Take a look at this link, which explains how important iron is to the thyroid as well as when you are taking thyroid medication. If you have low iron then you medication might not be converting to the active hormone T3 that your body desperately needs. I am also on iron supplements but take it with a good VitC supplement, which is important.

    stopthethyroidmadness.com/f...

    Moggie x

  • Hi Moggie, thanks for the brilliant link. Very interesting. I also take Vit c with iron. However like my migraines the iron problem came from childhood and has always come and gone before the thyroid problem began. However it's interesting that when my iron reserves dropped that's when I felt much worse.

  • Dizziness and headaches are a symptom of low thyroid for me too - I agree that you should ask for atrial increase. The doctor might not like it due to your TSH, but I would point out hat your fT4 is well within range :) xx

  • Hi Clarebear thanks but I don't really know what I'm talking about so if I point that out I need to say more.... I did ask her Twice if she was sure that there was any possibility that my thyroxine didn't need to go up a bit but she said definitely No. I guess I feel she is the Doc and no matter how much I read I'm not confident with repeating it because when I did try to even make the suggestion I was shut down. I feel a bit stupid :)

  • You are welcome to print any information from here and take it with you. :)

    Louise

    x

You may also like...